Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 26, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 23, 2002, 4:15 PM MDT for Teton County, Wyoming. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 4:15 PM MDT (22:15 UTC)
- Expired
- Jul 23, 2002, 4:45 PM MDT
- In force
- 30 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Teton County, WY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:30 PM MDT | Hail 0.75 | Moran, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
235 WUUS55 KRIW 232215 SVRRIW WYC039-232245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 415 PM MDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TETON COUNTY IN NORTHWEST WYOMING * UNTIL 445 PM MDT * AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL TETON COUNTY...OR ABOUT 24 MILES NORTH OF JACKSON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL CENTRAL TETON COUNTY IN NORTHWEST WYOMING THROUGH 445 PM MDT INCLUDING GRAND TETON NATIONAL PARK. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF NICKELS. WINDS UP TO 60 MILES AN HOUR. FREQUENT CLOUD-TO-GROUND LIGHTNING. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. $$ LAT...LON 4410 11091 4365 11092 4366 11019 4412 11022 C. BAKER WCJIN-WYNW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:24 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 23, 1:24 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 124 PM MDT TUE JUL 23 2002 UPPER LEVEL SW FLOW OVER THE CWFA THIS AFTERNOON WITH SHORT WAVE CURRENTLY MOVING ACROSS WESTERN ID. ALSO...60 TO 70 KT 300 MB JET STREAK FROM NORTHERN CA INTO NORTHWEST NV. TSTMS DEVELOPING ACROSS NORTHWEST WY AND ANOTHER AREA OF STORMS ACROSS NORTHEAST UT...JUST SOUTH OF SWEETWATER CO. BEST SFC INSTABILITY ACROSS THE BIG HORN BASIN WITH CAPES OF 1600 TO 1800 J/KG. THIS EVENING WILL PROBABLY WILL BE BUSY LIKE THE PREVIOUS TWO NIGHTS WITH A FEW SEVERE STORMS POSSIBLE. THE COMBINATION OF INSTABILITY AN INCREASING DYNAMICS WILL BE THE MAIN PLAYERS. STORMS WILL PROBABLY ORGANIZE INTO AN MCS LATER TONIGHT TO OUR NORTH AND EAST. LOOKS LIKE WED WILL BE A BREAK DAY WITH UPPER RIDGE SLOWLY BUILDING AND WARMER 700 MB TEMPS AND DRIER AIR WORKING INTO THE CWFA. TEMPS WILL BE WARM ON WED WITH HIGHS BACK INTO THE MID 90S ACROSS THE EASTERN CWFA. NEXT SHORT WAVE TO MOVE ACROSS WY ON THU SO WILL GO WITH CHC POPS ACROSS THE AREA ON THU. WILL GO WITH CHC POPS FOR FRI THROUGH SUN AS MOIST MONSOON FLOW CONTINUES...THEN DRY WX FOR MON AND TUE AS A DRIER WESTERLY FLOW DEVELOPS. .RIW...NONE. MC
In the hours before
Special weather statement, Jul 23, 11:02 AM MDT, 5 hours 13 minutes before
WYZ001>010-012-013-015-026>028-240000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1102 AM MDT TUE JUL 23 2002 THE SEVERE WEATHER RISK IN WESTERN AND CENTRAL WYOMING WILL BE SLIGHT THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. DISCUSSION...A MOIST AN UNSTABLE AIRMASS WAS ALREADY IN PLACE ACROSS THE AREA THIS MORNING. AFTERNOON HEATING WILL MAKE THE AIRMASS EVEN MORE UNSTABLE...ALONG WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS NORTHERN WYOMING. AS A RESULT...SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. SOME STORMS ON MONDAY PRODUCED BETWEEN ONE AND TWO INCHES OF RAINFALL AND WIND GUSTS IN EXCESS OF 50 MPH ACROSS PARTS OF FREMONT COUNTY. RAINFALL AMOUNTS OVER ONE INCH ARE POSSIBLE WITH SOME STORMS THIS AFTERNOON AND EVENING. THIS OUTLOOK INCLUDES THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL WYOMING. PARK TETON BIG HORN JOHNSON WASHAKIE HOT SPRINGS FREMONT NATRONA
Special weather statement, Jul 23, 11:02 AM MDT, 5 hours 13 minutes before
WYZ001>010-012-013-015-026>028-240000- SEVERE WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE RIVERTON WY 1102 AM MDT TUE JUL 23 2002 THE SEVERE WEATHER RISK IN WESTERN AND CENTRAL WYOMING WILL BE SLIGHT THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. DISCUSSION...A MOIST AN UNSTABLE AIRMASS WAS ALREADY IN PLACE ACROSS THE AREA THIS MORNING. AFTERNOON HEATING WILL MAKE THE AIRMASS EVEN MORE UNSTABLE...ALONG WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS NORTHERN WYOMING. AS A RESULT...SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. SOME STORMS ON MONDAY PRODUCED BETWEEN ONE AND TWO INCHES OF RAINFALL AND WIND GUSTS IN EXCESS OF 50 MPH ACROSS PARTS OF FREMONT COUNTY. RAINFALL AMOUNTS OVER ONE INCH ARE POSSIBLE WITH SOME STORMS THIS AFTERNOON AND EVENING. THIS OUTLOOK INCLUDES THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL WYOMING. PARK TETON BIG HORN JOHNSON WASHAKIE HOT SPRINGS FREMONT NATRONA WCJIN-WYNW-WYNE MC
Local storm report, Jul 23, 1:10 PM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
110 PM MDT TUE JUL 23 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 4 W GRASS CREEK WY .88 INCH HAIL
07/21/02 HOT SPRINGS REPORTED BY SPOTTERS.
PEA TO NICKEL HAIL
LASTED UNTIL 440 PM.
0610 PM 8 NNW RIVERTON WY .75 INCH HAIL
07/21/02 FREMONT REPORTED BY SPOTTERS
0533 PM PAVILLION WY .75 INCH HAIL
07/21/02 FREMONT REPORTED BY SPOTTERS
ESTELLThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:07 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 23 min |
| Jul 22, 8:32 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 28 min |
| Jul 22, 8:59 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 46 min |
| Jul 22, 9:43 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 32 min |
| Jul 22, 10:15 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 30 min |
| Jul 23, 2:24 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs | 36 min |
| Jul 23, 3:52 PM MDT | Severe Thunderstorm Warning | RIW | Teton | 23 min |
| Jul 23, 4:46 PM MDT | Severe Thunderstorm Warning | RIW | Teton | 29 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.